Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 4:58 PM EDT for Hampshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1999, 4:58 PM EDT (20:58 UTC)
- Expired
- Jul 6, 1999, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Hampshire County, MA
The radar
The Albany radar (KENX), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBOX 062059 RRA SVRBOS MAC015-062200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 458 PM EDT TUE JUL 6 1999 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPSHIRE COUNTY IN MASSACHUSETTS INCLUDING AMHERST...NORTHAMPTON * UNTIL 600 PM EDT. * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM NEAR HATFIELD...MOVING EAST AT 35 MPH. THESE STORMS HAVE A HISTORY OF DOWNING TREES AND POWER LINES. * OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WILLIAMSBURG... WARE...PELHAM...AND HADLEY. SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN tTREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. $$ JWD/FIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 6, 2:50 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999
SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM. LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.
DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT. H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.
SCA UP.
UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.
.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST
FRANKLINIn the hours before
Special weather statement, Jul 6, 11:20 AM EDT, 5 hours 38 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1120 AM EDT TUE JUL 6 1999 ...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE STRONG GUSTY WINDS... A VERY HOT AND HUMID AIRMASS...COMBINED WITH A COLD FRONT APPROACHING THE AREA...WILL PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE QUITE STRONG...PRODUCING WIND GUSTS UP TO 60 MPH AND EVEN SOME SMALL HAIL. THERE HAS BEEN LITTLE IN THE WAY OF RAINFALL SINCE SUNDAY MORNING... BECAUSE OF A LAYER OF VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. THIS ACTED AS A CAP...SUPRESSING ANY CONVECTION THAT TRIED TO DEVELOP...OR MOVE INTO THE AREA FROM UPSTATE NEW YORK AND NORTHERN NEW ENGLAND. HOWEVER...THIS CAP IS BEGINNING TO ERODE THIS AFTERNOON...ALLOWING THE AIRMASS OVER US TO BECOME MORE UNSTABLE. A FRONT SEPARATING HOT AND HUMID WEATHER TO THE SOUTH...AND COOLER LESS HUMID AIR TO THE NORTH...WAS FROM CENTRAL NEW ENGLAND TO SOUTHERN ONTARIO...THEN SOUTH THROUGH THE EASTERN GREAT LAKES. THE FRONT OVER NEW ENGLAND WILL GRADUALLY LIFT NORTHWARD THIS AFTERNOON...WHILE THE FRONT OVER THE GREAT LAKES MOVES EAST...PASSING THROUGH SOUTHERN NEW ENGLAND OVERNIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. SKYWARN SPOTTERS AND AMATUER RADIO OPERATORS SHOULD BE PREPARED TO RELAY INFORMATION TO THE NATIONAL WEATHER SERVICE...LATER THIS AFTERNOON OR THIS EVENING. FRANKLIN
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:39 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 51 min |
| Jul 6, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 38 min |
| Jul 6, 4:27 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 63 min |
| Jul 6, 4:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 29 min |
| Jul 6, 4:42 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 63 min |
| Jul 6, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 65 min |
| Jul 6, 5:15 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 60 min |
| Jul 6, 5:33 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Suffolk | 57 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 63 min |
| Jul 6, 6:26 PM EDT | Tornado Warning | BOX | Norfolk, Plymouth | 34 min |
| Jul 6, 6:59 PM EDT | Tornado Warning | BOX | Plymouth | 46 min |
| Jul 6, 7:20 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 25 min |
| Jul 6, 7:45 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 30 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.